Yesterday was the end of the forth week since the second cataract op. So, today, no more eye drops. Vision is gradually improving. Happy with that.
The patch came off the following morning – pretty good vision from the start. Today was a little better, plus my eye wasn’t so sore as yesterday. I’m back on the 4 week regime of eye drops (Dexamethasone & antibiotics) but that’s almost normal for me so it’s not really an issue. What isn’t normal (if you know what I mean) is that I can already see pretty well and… I’m not wearing glasses !
I do find I need to wear sunglasses some of the time especially outdoors but that’s to be expected. I also made a pre-emptive purchase of (off the shelf) reading glasses as I wouldn’t otherwise be able to see anything close up. The strength is a guesstimate but it will do for now, I won’t be visiting my optician until after my post-op review.
Then something which really brought home how much of an improvement this has been: tonight I was lucky enough to see the International Space Station pass overhead, now that’s something I haven’t been able to see for a long time. Brilliant!
Back at L&D for the post-op check. Everything looking good, although they’ve extended the Maxidex drops for another 2 weeks. The slight blurring I experience in the morning and the “glare” I get under certain lighting conditions are normal for this stage as the eye continues to heal. Things will continue to improve over time.
So just over 3 weeks in and the eye is gradually improving. First thing in the morning they eye is at its most blurry but it improves as the day progresses. To be more accurate, it’s not that the vision is blurred, the effect is more like glare on a lens; it’s as if I’m looking through a dirty pane of glass.
Also, I’ve now stopped the antibiotic eye drops, now it’s just Dexamethasone twice a day for 2 weeks. Nowhere near as onerous as the post retinal regime!
Today was the last day of the eye drops. As with the right eye, I have been gradually reducing the frequency of the drops and I have just administered the last dose. Very pleased with that!
Well that’s it. I have finally stopped the eye drops. Off to see the Doc next week.
On Saturday I got to reduce the Dexamethasone eye drops down to once per day. The Timolol/Brimonidine stays at twice per day. My eye seems to be tolerating this very well, also the stitches seem to have dissolved. So I’ve just got 2 weeks more before stopping the eye drops completely and then its back to Addenbrookes for a checkup.
Today as scheduled I reduced the Dexamethasone eye drops again. They are now administered twice a day. The Combigan (timolol/brimonidine) drops for reducing eye pressure remain at twice a day until I finish all the drops.
Halfway through the morning my vision suddenly got very blurred. I had a look at my eye. There was a film of guck across my eye. Debris from healing process, bits of the stiches? I applied some of the Carbomer liquid gel which improved things. Maybe because the drops have been reduced I need more lubrication in the eye and I’m not using the Carbomer enough. Well that’s easily rectified as its instructions are “as and when required”.
Because the Dexamethasone is only due twice a day, I had scheduled the second dose quite late in the day. By the time I went to administer the drops my eye was very red. I think I need to make it earlier.
Plus ça change, plus c’est la même chose, as the saying goes.
So, since stopping the Atropine it’s taken a week for my pupil size to return to normal. I had hoped that once the effect of the Atropine wore off, i.e. stopped the paralysing effect on the iris and lens muscles, that focussing might improve. I can’t see any sign of that yet although the sensitivity to very bright light – and yes I do include bright sunlight in that category – has reduced.
Meanwhile the reduced dosage of Dexamethasone has resulted in the eye becoming more sore and scratchy (partly due to the stitches I think) so I’ve increased my use of the soothing eye gel.
Still early days, eh?
Today was the last day I had to administer the Atropine drops. Tomorrow is also the day when I reduce the frequency of the Dexamethasone drops again. It’ll be interesting to see what effect these changes have.